|Switch to Truvada & Sustiva
Jan 17, 2007
Hi there; I have been on meds for 5 years and have used the information on this site frequently during that time. I want to thank you all for making the time to keep such an informative forum up and running.
For the last 5 years I have been on Stocrin (600mg), Retrovir (500mg per day), and Videx EC (400mg). My VL has been below 50 since 3 months after going on meds and my CD4 ranges from 450-650.
I am considering switching to Truvada and Stocrin, (a) easier once a day and (b) no food restrictions.
I do however notice that Truvada dosage is FTC 200mg and TDF 300mg. I would assume that this is a good thing going from a total daily mg dosage of 1500 down to 1100 and would not have any adverse affect? Is there any reason I should not consider this switch?
Thanks again. Franc.
| Response from Dr. Young
Franc, thanks for your post.
Switching stable medications should be done with an understanding of the potential risks and the potential benefits-- not something to be taken lightly if you've had 5 years of success on your current regimen.
That said, assuming that the ddI (Videx), AZT (Retrovir) and efavirenz (Sustiva, Stocrin) are your "first" drug regimen (no previous evidence of drug resistance), switching from ddI+ AZT to tenofovir/FTC (Truvada) would be perfectly reasonable. The total milligram dose of the new regimen shouldn't be compared to the milligram dose of the old, since different drugs require different amounts (or concentration) in the blood to be effective.
As you point out, this switch would allow you to move from a diet-restricted twice daily regimen to an all once-daily regimen. Tenfovir/FTC is usually very well tolerated and the only major area for monitoring is kidney function. Tenfovir/FTC+ efavirenz is also available in the US as the triple coforumlated, one pill per day drug called Atripla- soon to be available in many other parts of the world.
So, as long as you don't have significant kidney disease (or risk thereof), the switch should work fine.
Best of health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.